High Wind, Castro
- When
- June 4, 4:55 PM CST
- Where
- Castro forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
Southwesterly winds were sustained at speeds between 25 to 35 mph over much of the west Texas South Plains region during the afternoon of the 4th. An isolated severe gust of 59 mph occurred at the Texas Tech University West Texas Mesonet site near Dimmitt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Southwesterly winds were sustained at speeds between 25 to 35 mph over much of the west Texas South Plains region during the afternoon of the 4th. An isolated severe gust of 59 mph occurred at the Texas Tech University West Texas Mesonet site near Dimmitt. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 4, 2:58 PM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 358 PM CDT WED JUN 4 2008 .SHORT TERM... ALTHOUGH WINDS WERE INITIALLY SLOW TO INCREASE THIS AFTERNOON WE ARE NOW SEEING MORE CONTINUOUS OBS WITH SUSTAINED WINDS ABV 30 MPH WITH GUSTS TO OVER 40 IN THE WTM DATA. EXPECT THIS TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON INTO THE EVENING AS THE SURFACE LOW CONTINUES TO DEEPEN ACROSS SE CO. WILL MAINTAIN THE CURRENT AREAL EXTENT OF THE WIND ADVISORY UNTIL 01Z. STRONG SFC WINDS WILL CONTINUE INTO THU AS THE UPPER LEVEL SYSTEM NOW CENTERED OVER WRN UTAH DIGS INTO THE SRN ROCKIES. THE MID LEVEL GRADIENT WILL TIGHTEN FURTHER WITH AN H7 JET IN EXCESS OF 50 KTS FORECAST TO DEVELOP IN ADVANCE OF THE SYSTEM. THE STRONGEST WINDS ARE EXPECTED TO BE CENTERED OVER THE SOUTH PLAINS BY THE TIME DEEP MIXING BEGINS LATE MORNING THEN SHOULD TRANSLATE INTO THE ROLLING PLAINS DURING THE AFTERNOON. NUMERICAL GUIDANCE HAS BEEN CONSISTENT LAST FEW RUNS SUGGESTING SUSTAINED WINDS AT OR ABOVE 30KT FOR A TIME ON THU. WILL LET FOLLOWING SHIFTS FURTHER EVALUATE LOCATION AND TIMING FOR WIND ADVISORY. EXPECT SOME LOWER TROPOSPHERIC COOLING AS HEIGHTS LOWER WITH THE APPROACHING SYSTEM BUT HAVE KEPT MAX TEMPS ON THU ABOVE GUIDANCE VALUES GIVEN RECENT TRENDS AND ADDED DOWNSLOPE COMPONENT BEHIND ADVANCING DRYLINE. CONVECTION SHOULD REMAIN INHIBITED BY STRONG CAP AND LACK OF LOW LEVEL FORCING UNTIL LATER IN THE EVENING. .LONG TERM... UPPER LOW MOVING ACROSS THE SOUTHERN ROCKIES TO PUSH INTO THE NORTHERN PLAINS THURSDAY NIGHT WITH TRAILING TROUGH TO MOVE ALSO MOVE ACROSS THE FORECAST AREA BY FRIDAY MORNING. WITH MID LEVEL COOLING...WITH PASSING TROUGH AND CONVERGENCE ALONG DRY LINE THUNDERSTORMS WILL BE POSSIBLY...MAINLY OFF THE CAPROCK THURSDAY NIGHT. ALSO WITH STRONG FORCING AS RIGHT ENTRANCE REGION OF H25 JET MOVES ACROSS THE REGION SOME OF THESE STORMS MAY BECOME SEVERE. PRECIPITATION CHANCES TO END BY EARLY FRIDAY MORNING AS TROUGH MOVES OFF TO THE EAST. THERE IS SOME DISAGREEMENT WITH MEDIUM RANGE MODELS ON HANDLING TO UPPER TROUGH OVER THE WESTERN CONUS FROM THE WEEKEND INTO THE MIDDLE PART OF NEXT WEEK. ALTHOUGH THEY GENERALLY AGREE THAT BETTER LOW LEVEL MOISTURE WILL RETURN TO THE AREA...THEY ALL...EXCEPT FOR THE ECMWF...KEEP BULK OF ENERGY WELL TO OUR NORTH AND WEST THROUGH THE EXTENDED PERIOD. ALSO...EVEN THE ECMWF ON THE 04/12Z RUN IS NOW TRENDING TOWARD OTHER MODELS. IT IS NOW SLOWER AND FURTHER NORTH WITH THE TROUGH IN WAS TRYING TO BRING INTO THE PLAINS BY LATE TUESDAY. WILL THUS TREND TOWARD GFS SOLUTION FOR THIS FORECAST AND KEEP IT WARM AND DRY THROUGH NEXT WEDNESDAY. && .FIRE WEATHER... WINDY CONDITIONS ARE EXPECTED THURSDAY AS A STORM SYSTEM APPROACHES THE AREA AND TIGHTENS THE GRADIENT ACROSS THE REGION. WIND SPEEDS AT THE 20-FT LEVEL ARE EXPECTED TO INCREASE INTO THE 20 TO 30 MPH RANGE WITH STRONGER GUSTS. CONTINUED HOT AFTERNOON TEMPERATURES FROM THE MID 90S TO NEAR 100 WILL COMBINE WITH LOW DEWPOINTS TO PRODUCE VERY LOW RH VALUES ACROSS THE CAPROCK AND INTO THE ROLLING PLAINS. FUELS HAVE CONTINUED TO CURE IN THE RECENT HOT/DRY SPELL RESULTING IN A VERY HIGH TO EXTREME FIRE DANGER ACROSS THE AREA. AS A RESULT A FIRE WX WATCH REMAINS IN EFFECT OVER ALL AREAS BUT THE EASTERN ROLLING PLAINS FOR THURSDAY. WINDS WILL NOT BE AS STRONG FRIDAY WITH AFTERNOON RELATIVE HUMIDITY CLIMBING BACK UP ABOVE 15 PERCENT ACROSS MOST OF THE REGION... EXCEPT FOR THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS PANHANDLE WHERE THEY ARE EXPECTED TO RUN BETWEEN 10 AND 15 PERCENT. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 58 91 55 90 62 / 0 10 10 0 0 TULIA 64 95 58 91 65 / 0 10 10 0 0 PLAINVIEW 65 95 59 92 64 / 0 10 10 0 0 LEVELLAND 65 96 59 93 65 / 0 0 10 0 0 LUBBOCK 69 97 62 92 68 / 0 10 10 0 0 DENVER CITY 66 98 61 94 65 / 0 0 10 0 0 BROWNFIELD 67 98 61 93 65 / 0 0 10 0 0 CHILDRESS 77 100 67 94 71 / 10 10 20 10 10 SPUR 71 100 65 93 67 / 0 10 20 10 10 ASPERMONT 74 99 68 95 70 / 0 10 20 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>031-033>037-039>043. FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>031-033>037-039>043. WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>031-033>036-039>042. && 24/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT WED JUN 4 2008 TXZ021>044-051630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1130 AM CDT WED JUN 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT FIRE WEATHER HOT...DRY...AND WINDY CONDITIONS WILL RESULT IN CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER OVER ALL BUT THE EASTERN ROLLING PLAINS. A RED FLAG WARNING HAS BEEN POSTED UNTIL 10 PM. NON PRECIPITATION A DEEPENING SURFACE LOW PRESSURE TO OUR NORTH AND RESULTING TIGHTENING PRESSURE GRADIENT WILL BRING SOUTHWESTERLY WINDS OF 30 TO 40 MPH...WITH GUSTS TO 50 MPH TO ALL BUT THE CENTRAL ROLLING PLAINS. A WIND ADVISORY HAS BEEN ISSUED UNTIL 8 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER DAY OF CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL EXIST OVER MUCH OF THE SOUTH PLAINS AND SOUTHERN PANHANDLE. IN ADDITION...SUSTAINED WINDS WILL LIKELY REACH OR EXCEED 30 MPH FOR PORTIONS OF THE SOUTH PLAINS...ACCOMPANIED BY BLOWING DUST. A FIRE WEATHER WATCH IS IN EFFECT THURSDAY AFTERNOON AND EVENING. ADDITIONALLY...A PACIFIC FRONT WILL MOVE INTO THE AREA THURSDAY EVENING BRINGING WITH IT A CHANCE OF STRONG TO SEVERE THUNDERSTORMS TO THE ROLLING PLAINS THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92423.